Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

March 15, 2021Carroll County, Leflore County, Mississippi

NWS Jackson, MS issued this special weather statement at Mar 15, 2021, 11:39 PM CDT for Carroll County, Leflore County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2021, 11:39 PM CDT (04:39 UTC)
Expired
Mar 16, 2021, 12:15 AM CDT
In force
36 min
Issued by
NWS Jackson, MS

Counties Carroll County, MS, Leflore County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 129 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2021-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2021-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1251 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

547 
WWUS84 KJAN 160439
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
1139 PM CDT Mon Mar 15 2021
 
MSZ025>028-036-160515-
Carroll MS-Grenada MS-Leflore MS-Montgomery MS-Holmes MS-
1139 PM CDT Mon Mar 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOLMES...
NORTHWESTERN CARROLL...SOUTHEASTERN GRENADA...CENTRAL LEFLORE AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 1215 AM CDT...

At 1137 PM CDT, Meteorologists were tracking a line of strong 
thunderstorms near Sidon, or 8 miles southeast of Itta Bena, moving 
northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with 
these storms. 

Locations impacted by this storm include Sidon, Greenwood, Seven 
Pines, Malmaison, Teoc, Jefferson, Morgan City, Cruger and 
Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3360 8951 3327 9033 3330 9033 3331 9034
      3329 9036 3328 9036 3328 9038 3326 9037
      3325 9038 3353 9043 3387 8954 3387 8951
TIME...MOT...LOC 0437Z 246DEG 32KT 3339 9026 

$$

HJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Mar 15, 9:39 PM CDT, 2 hours earlier.

Area forecast discussion, Mar 15, 9:39 PM CDT, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
939 PM CDT Mon Mar 15 2021

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
Lone storm early this evening has dissipated and we are seeing
some light activity across the SE areas right now. While most of
the region is precip free, indications by most of the hi-res and
near term guid begins to break out more precip in the midnight to
2am window. While we're not anticipating much in the way of severe
storms, there will be 1000-1700 j/kg of mucape with ~50kts of
effective deep layer bulk shear. This is sufficient to support a
few strong/svr storms. As a result, have left the current Marginal
risk area along and just moved the timing back to accommodate the
more likely window of time for storms. Other minor tweaks were
made to hourly conditions to match trends.

For tomorrow, we are currently advertising some strong/svr storms
possible in the 1-8pm window. However, there could very well be
some during the morning hours. Will let the next shift to needed
adjustments for that, but wanted to put that out there for
awareness. /CME/

Prior discussion below:

Tonight through Tuesday: The cold front which pushed into the area
earlier this morning has begun to stall out as the mid/upper support
pulls away to the northeast. In fact, southerly surface winds have
kicked back in across much of the region, so it may already be
wavering back slightly to the north. Scattered shower activity
remains along the front, and with moderate mixed layer instability
having developed to the south of it, additional isolated showers
have filled in across parts of Southeast MS. With the lack of
coherent forcing this evening, high res guidance is a mixed bag on
whether much convection will redevelop. However, with 50-70 kt of
effective deep layer shear still in place, any storms that are able
to develop in this environment have the potential to be severe. With
the diurnal increase in instability, the severe threat is expected
to mostly decrease later in the overnight/early morning Tuesday
though rain chances will persist.

The front will remain quasi-stationary and situated across the
northern portion of the area through the day tomorrow. Once again,
forcing will be fairly subtle, but with a moist and unstable
airmass, additional development of showers and thunderstorms is
likely through the daytime. In addition, 40-60 kt of deep layer
shear with developing moderate instability will again support the
conditional potential for a few severe storms. Though convection may
very well be ongoing by daybreak Tuesday morning, the potential for
isolated severe weather appears greater in the afternoon as stronger
instability develops. We will continue to highlight both of these
threats in the HWO/graphics. /DL/

Tuesday Night through Monday:

The primary concern remains the period of Enhanced Risk for severe
thunderstorms - beginning Wednesday morning and lasting through
Wednesday evening. Details are outlined below. Once the cold front
clears our area Thursday morning, thunderstorm chances end and the
forecast becomes more about temperatures.

Looking specifically at the severe weather event on Wednesday,
threats will evolve throughout the day, and timing is a bit hard
to outline at this point still. The synoptic setup will feature an
upper-level closed low pressure system moving east along the I-40
corridor, with a deepening surface low ahead of it. The old
frontal boundary stretched across our area will probably be
reinforced by daytime precip on Tuesday, but should start to lift
northward as a warm front heading into Wednesday morning as warm
air advection increases ahead of the low pressure system. There
will be a risk for severe storms in the warm front zone (far
northeast Louisiana, far southeast Arkansas, and northern
Mississippi) early Wednesday morning, with some support for this
scenario represented in the latest suite of high-res guidance.
Deep layer wind shear and some veering in the lower level wind
profile is enough to support all modes of severe weather as the
front lifts north. Capping during the morning hours will limit
storm potential farther south and in the wake of this initial wave
of activity through the morning. Increasing low-level moisture
advection and destabilization with daytime heating should see an
uptick in shower and thunderstorm potential through the entire
warm sector by Noon and into the afternoon. In southeastern
Mississippi, higher moisture values may see convective initiation
occur first before activity spreads northward. Depending on exact
timing, if this wave can get organized during the afternoon,
severe parameters including >2000 j/KG MLCAPE and 40-50 kts deep
layer shear would support supercell thunderstorms. Finally, the
main chance for thunderstorms and severe weather potential will
accompany the sytem's cold frontal passage. Threats include
damaging wind, hail, and tornadoes, some of which could be strong.
Threats will end from west to east as the front passes through,
ending everywhere by around midnight Wednesday night.

After the severe weather episode ends Wednesday night, cold air
advection and a slow-to-depart upper-level trough will keep
conditions cool and breezy through Friday. A building upper-level
ridge shifting east over the area and winds turning out of the
southeast will see a gradual warming trend headed into early next
week. /NF/

&&

.AVIATION...
00Z TAF discussion: VFR ceilings will continue this evening, but
MVFR/IFR ceilings will develop after midnight and continue
through noon Tuesday. Isolated showers and thunderstorms will
remain in the area through the period./GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  79  65  83 /  45  74  54  89
Meridian      62  79  64  82 /  81  81  60  90
Vicksburg     64  81  66  81 /  34  59  54  90
Hattiesburg   65  79  65  83 /  68  79  31  88
Natchez       64  79  67  81 /  31  74  31  87
Greenville    61  78  64  78 /  19  25  76  95
Greenwood     63  78  64  79 /  39  39  74  95

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JAN
Hazardous weather outlook, Mar 15, 4:19 PM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
419 PM CDT Mon Mar 15 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032>038-
040>044-047>049-053>055-059>064-072-073-162130-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-
Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Warren-Hinds-Rankin-Claiborne-
Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Marion-Lamar-
419 PM CDT Mon Mar 15 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tuesday

Isolated severe thunderstorms will be possible Tuesday into
Tuesday evening. Some thunderstorms could produce damaging wind
gusts and hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Severe storms are likely from early Wednesday morning through
late Wednesday night across northeast Louisiana, southeast
Arkansas, and much of the state of Mississippi. These storms will
be capable of producing damaging wind gusts in excess of 60 mph,
hail up to golf ball size, and tornadoes. Some tornadoes could be
strong.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday
through Wednesday night.

MSZ031-039-045-046-050>052-056>058-065-066-074-162130-
Lowndes-Noxubee-Neshoba-Kemper-Scott-Newton-Lauderdale-Smith-
Jasper-Clarke-Covington-Jones-Forrest-
419 PM CDT Mon Mar 15 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi, and
southeast Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Tuesday

Isolated severe thunderstorms will be possible this evening and
again Tuesday into Tuesday evening. Some thunderstorms could
produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Severe storms are likely from early Wednesday morning through
late Wednesday night across northeast Louisiana, southeast
Arkansas, and much of the state of Mississippi. These storms will
be capable of producing damaging wind gusts in excess of 60 mph,
hail up to golf ball size, and tornadoes. Some tornadoes could be
strong.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday night.

NF

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Mar 15, 6:41 PM CDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
641 PM CDT Mon Mar 15 2021

MSZ049-160015-
Rankin MS-
641 PM CDT Mon Mar 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANKIN COUNTY UNTIL
715 PM CDT...

At 641 PM CDT, Meteorologists were tracking a strong thunderstorm
near Fannin, or near Madison, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fannin around 645 PM CDT.
  Goshen Springs around 655 PM CDT.
  Pisgah around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3239 9006 3242 9007 3244 9007 3244 9004
      3248 9002 3248 8999 3250 8998 3249 8996
      3254 8989 3255 8990 3259 8982 3259 8979
      3245 8975
TIME...MOT...LOC 2341Z 251DEG 28KT 3244 9002

CME
Local storm report, Mar 15, 7:42 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
742 PM CDT MON MAR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             3 W MIDWAY              32.55N 89.58W
03/15/2021  E1.50 INCH       SCOTT              MS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PING PONG BALL SIZE
            HAIL IN NORTHWEST SCOTT COUNTY.

&&

TW
Special weather statement, Mar 15, 11:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
1139 PM CDT Mon Mar 15 2021

MSZ025>028-036-160515-
Carroll MS-Grenada MS-Leflore MS-Montgomery MS-Holmes MS-
1139 PM CDT Mon Mar 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOLMES...
NORTHWESTERN CARROLL...SOUTHEASTERN GRENADA...CENTRAL LEFLORE AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 1215 AM CDT...

At 1137 PM CDT, Meteorologists were tracking a line of strong
thunderstorms near Sidon, or 8 miles southeast of Itta Bena, moving
northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted by this storm include Sidon, Greenwood, Seven
Pines, Malmaison, Teoc, Jefferson, Morgan City, Cruger and
Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3360 8951 3327 9033 3330 9033 3331 9034
      3329 9036 3328 9036 3328 9038 3326 9037
      3325 9038 3353 9043 3387 8954 3387 8951
TIME...MOT...LOC 0437Z 246DEG 32KT 3339 9026

HJS

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 7:23 PM CDTSevere Thunderstorm WarningJANLeake, Scott38 min
Mar 15, 11:53 PM CDTSevere Thunderstorm WarningJANGrenada, Montgomery, Webster36 min
Mar 16, 2:54 AM CDTFlash Flood WarningJANClarke6 hr
Mar 16, 6:52 AM CDTSpecial Weather StatementJANJasper38 min
Mar 16, 10:18 AM CDTFlash Flood WarningJANClarke, Jasper3 hr
Mar 16, 11:08 AM CDTFlash Flood WarningJANCovington, Jones, Smith3 hr
Mar 16, 11:49 AM CDTFlash Flood WatchJANClarke, Covington, Jasper, Jefferson Davis, Jones, Lauderdale and 4 more7 hr
Mar 16, 2:40 PM CDTRiver Flood WarningJANJones5 days
Mar 16, 4:50 PM CDTSevere Thunderstorm WarningJANIssaquena40 min
Mar 16, 4:57 PM CDTSpecial Weather StatementJANRankin33 min
Mar 16, 4:58 PM CDTSpecial Weather StatementJANWinston32 min
Mar 16, 5:17 PM CDTSevere Thunderstorm WarningJANWashington43 min
Mar 16, 5:29 PM CDTSpecial Weather StatementJANRankin31 min
Mar 16, 6:34 PM CDTSpecial Weather StatementJANCopiah26 min
Mar 16, 6:45 PM CDTSevere Thunderstorm WarningJANCopiah60 min
Mar 16, 6:59 PM CDTSpecial Weather StatementJANAttala46 min
Mar 16, 2:22 PM CDTSpecial Weather StatementJANCatahoula53 min
Mar 16, 3:13 PM CDTSpecial Weather StatementJANFranklin47 min
Mar 16, 3:27 PM CDTSevere Thunderstorm WarningJANFranklin, Madison48 min
Mar 16, 3:57 PM CDTSpecial Weather StatementJANWest Carroll48 min
Mar 16, 4:16 PM CDTSevere Thunderstorm WarningJANEast Carroll, Madison, Richland, West Carroll59 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.